Dmitry Churikov and Cheryl E. Praeger. Finite totally k-closed groups ... P. 240-245

MSC: 20B25, 05E18

DOI: 10.21538/0134-4889-2021-27-1-240-245 

Full text

This paper is based on the results of the 2020 Ural Workshop on Group Theory and Combinatorics.

For a positive integer $k$, a group $G$ is said to be totally $k$-closed if in each of its faithful permutation representations, say on a set $\Omega$, $G$ is the largest subgroup of Sym$(\Omega)$ which leaves invariant each of the $G$-orbits in the induced action on $\Omega\times\dots\times \Omega=\Omega^k$. We prove that every finite abelian group $G$ is totally $(n(G)+1)$-closed, but is not totally $n(G)$-closed, where $n(G)$ is the number of invariant factors in the invariant factor decomposition of $G$. In particular, we prove that for each $k\geq2$ and each prime $p$, there are infinitely many finite abelian $p$-groups which are totally $k$-closed but not totally $(k-1)$-closed. This result in the special case $k=2$ is due to Abdollahi and Arezoomand. We pose several open questions about total $k$-closure.

Keywords: permutation group, $k$-closure, totally $k$-closed group


1.   Abdollahi A. and Arezoomand M. Finite nilpotent groups that coincide with their 2-closures in all of their faithful permutation representations. J. Algebra Appl., 2018, vol. 17, no. 04, 1850065. doi: 10.1142/S0219498818500652 

2.   Abdollahi A, Arezoomand M. and Tracey G. On finite totally 2-closed groups. Available on: arXiv: 2001.09597v2 [math.GR], 2020, 12 p.

3.   Chen G. and Ponomarenko I. Lectures on Coherent Configurations. Wuhan: Central China Normal University Press, 2019. 369 p.

4.   Churikov D. and Ponomarenko I., On 2-closed abelian permutation groups. Available on: arXiv: 2011.12011v1 [math.GR], 2020, 10 p.

5.   Evdokimov S. and Ponomarenko I. Two-closure of odd permutation group in polynomial time. Discrete Math., 2001, vol. 235, no. 1-3, pp. 221–232.

6.   Praeger C.E. and Schneider C., Permutation groups and Cartesian decompositions. London Mathematical Society Lecture Note Ser., vol. 449, Cambridge: Cambridge University Press, 2018. 323 p. doi: 10.1017/9781139194006 

7.   Wielandt H.W., Permutation groups through invariant relations and invariant functions, Lecture Notes, Ohio State University, 1969. Also published in: Wielandt, Helmut, Mathematische Werke (Mathematical works) Vol. 1. Group theory. Berlin, Walter de Gruyter & Co., 1994, pp. 237–296.

8.   2-closure of a permutation group: Questions / Answers [e-resource]. 2016. Available on: .

Received December 3, 2020

Revised February 1, 2021

Accepted February 8, 2021

Funding Agency: The first author is supported by Mathematical Center in Akademgorodok under agreement No. 075-15-2019-1613 with the Ministry of Science and Higher Education of the Russian Federation. The second author is supported by the Australian Research Council Discovery Project DP190100450.

Dmitry Churikov, doctoral student, Sobolev Institule of Mathematics, Novosibirsk, 630090 Russia; Novosibirsk State University, Novosibirsk, 630090 Russia, e-mail:

Cheryl E Praeger, Emeritus Professor, Centre for the Mathematics of Symmetry and Computation, University of Western Australia, Perth, WA, Australia, e-mail:

Cite this article as: Dmitry Churikov and Cheryl E Praeger, Finite totally k-closed groups, Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2021, vol. 27, no. 1, pp. 240–245.


Д. Чуриков, Ш. Прегер. Конечные вполне k-замкнутые группы

Для натурального числа $k$ группа $G$ называется вполне $k$-замкнутой, если в каждом из ее точных подстановочных представлений, например, на множестве $\Omega$ группа $G$ является наибольшей подгруппой Sym$(\Omega)$, оставляющей на месте как множество каждую $G$-орбиту индуцированного действия на $\Omega\times\dots\times \Omega=\Omega^k$. Доказано, что любая конечная абелева группа $G$ вполне $(n(G) + 1)$-замкнута, но не вполне $n(G)$-замкнута, где $n(G)$ - количество инвариантных множителей в разложении $G$ на инвариантные множители. В частности, доказано, что для каждого натурального числа $k\geq2$ и для каждого простого числа p существует бесконечно много конечных абелевых $p$-групп, которые вполне $k$-замкнуты, но не вполне $(k-1)$-замкнуты. В частном случае $k= 2$ этот результат был получен Абдоллахи и Арезумандом. Поставлено несколько открытых вопросов о вполне $k$-замкнутых группах.

Ключевые слова: группа подстановок, $k$-замыкание, вполне $k$-замкнутая группа